Rheumatologic side effects possible with immunotherapies
Cancer patients taking immunotherapy drugs such as nivolumab (Opdivo) may be more susceptible to developing autoimmune joint and tissue diseases, including inflammatory arthritis.
This according to a preliminary study by researchers from Johns Hopkins University School of Medicine, Baltimore that was published in the Annals of the Rheumatic Diseases (2017; 76:43-50). In case reports on 13 cancer patients—about 1.3% of the total patients treated with nivolumab and ipilimumab (YERVOY) at the Johns Hopkins Hospital from 2012-2016—the authors observed development of new-onset arthritis or sicca syndrome, a set of autoimmune conditions causing dry eyes and mouth, including Sjogren’s syndrome.
Study author Laura C. Cappelli, MD, of Johns Hopkins University School of Medicine, noted that even though the sample size was small, further research could confirm a cause-and-effect relationship, and she believes the rate is likely an underestimation of how common rheumatologic diseases are in patients taking so-called immune checkpoint inhibitors.
S. Adam Ramin, MD, of Urology Cancer Specialists in Los Angeles, said it’s important to consider that by the time patients undergo immunotherapy, most have developed metastatic disease with poor long-term prognosis.
“Treatment with checkpoint inhibitors has shown tremendous potential in significantly increasing the survival of these patients,” Dr. Ramin told Urology Times.
“We also know that treatments for cancer are associated with varying degrees of side effects. Overall, the benefits of checkpoint inhibitors outweigh their risks of side effects. However, these risks must be weighed against the potential advantages on an individual basis,” added Dr. Ramin, who was not involved with the study.